Letrozole

Hi I’m new to this forum.  I have had breast cancer twice, 2nd time round was in the same breast.  Because of this I decided to go for a double mastectomy to avoid a “3rd” time.  First time round I was put into Tamoxifen for 5 years, apart from the common side effect of hot flushes & mega weight gain  I felt well on then.  However, I’m now on Letrozole, have been taking them for just over 12 months and am experiencing just about every single side effect listed and more.  Recently I have been getting excessive sweating, dull like growing pain in my left leg from hip to  knee, excessive fatigue and more recently bouts of Vertigo & Tinnitus which are so debilitating I keep having to take time off work.  I’m interested to find out  if anyone else is experiencing this on Letrozole?  I also have aching joints which I can cope with, excessive itchiness all over the body, mainly at nigh but I take antihistamines for that.

With all of this going on it’s making me feel like a complete hypercondriact... is anyone else experiencing all of this and how do you cope? 

I look forwards to your comments xx

Parents
  • glad I read this. I have been on anastrozole 3 years and complained of joint pain. Was given a month rest then put on letrozole. Oh my god been on it a month and I just want to lie down and die cannot take this pain any longer day and night. Constant headache shoulders hips knees feet hands. And I have a good pain threshold. Not taking it again 

  • Update my Doc took new blood test after I stopped taliking Letrozole. My liver enzymes had risen whilst on it, they went back to normal once I stopped taking it! . No more Letorzole for me, still have bone pain 

  •  

    Hi Musiclady,

    You will find it helpful to write down a list of questions before you next see your consultant, as it is all too easy to forget something important at the time. Do you have a family member or friend who can accompany you to your appointments.This can be helpful too.

    Don't be afraid to ask questions My main one in your case would be 'By what percentage does he expect Letrozole to prolong your life?'

    Kind regards,

    Jolamine xx

     

  • I am making a list and yes, I will be asking why I need Letrozole at my age for so long. It's interesting to hear about the alternative drugs. If I do get bad side effects I shall be asking about them!

    My son will go with me, unfortunatley no other family near by.

    Best wishes to you all

  •  

    Hi Musiclady,

    It is normal to take Letrozole for 5 years. In fact some oncologists are now recommending that we take it for 10 years, so don't worry about the length of time that you're taking it for.

    I'm glad to hear that your son will be attending your appointment with you. It can be helpful to have 2 of you to ask the necessary questions.

    Kind regards,

    Jolamine xx

  • Hello,

    Reading all your posts has made me feel so reassured. I had a lumpectomy and radiotherapy in Jan-Apr 2017. I've been taking Letrozole since then and have been so achy - souls of my feet when I get out of bed, looks like I'm getting arthritis, weight gain, hot flushes, the whole shabang! My doctor told me that it's really important to exercise, which I did at first but I'm now so lethargic, tired and achy that it's tricky. Any advice gratefully received! 
     

    A x

  • Most definitely change to another drug! If you read everything on here about letrozole you will see that nothing you do, exercise etc, will make a difference. Your GP can't change it, he can only write to your consultant for him or her to change it. Contact your consultant secretary and ask to be changed. He may want to see you, or even phone you if he's good, but he can then issue a new prescription and write to your GP for repeat prescription.

    there are alternatives, Anastrozole, tamoxifen, and a newer one EXEMESTANE also called Aromasin. I'm on Aromasin with few side effects after trying all of the above.

    Remember you are going to be on this drug for 5 years, and then they ask you to do another five years! It's a long time to feel so old and achy, it's your life. You have survived cancer and now you deserve to be able to live a better life. Stand your ground, they will help you find alternatives if you push.  Good luck. 

  • hi all I'm due to start letrizole soon advise of the oncologist I'm seriously dreading it after reading the reviews & posts about the side affects I already have osteoarthritis in most joints that Is deliberating  but I do self manage quite well with gentle excercise swimming   and Pilates that does help and pain relief I'm just thinking that this letrozole sounds evil and just might finally finish my quality of life I also work 30hrs and need to keep myself as good as possible I'm hoping to go back to work in the new year after whatever treatment I get has finished I'm hoping it's just radiation and tablets I won't know if chemo is on the menu until next week when the Oncotype has come back hopefully with a score in my favour  so I'm just thinking is this tablet going to make my joints and bones worse the oncologist did mention that I'd take a bone strengthening tablet along side of letrizole to stop bone thinning and that I'd be monitored for unwanted side effects .

    marie x

  • All you can do is try it. I read all the side effects tales AFTER going on Letrozole and then realised why I was suffering so much. I'm much better on Aromasin but everyone is different. Don't suffer in silence though, speak out, keep a diary of aches etc to show your doctors.

    Good luck.

    sue

  • Hi, I'm new to this chat line...and find it very helpful in me making the decision to stop taking Letrozole...I was taking Tamoxifen for 2 years then 5 years Letrozole...the side effects for me is: weight gain, aches, fatique and hot sweats which often a lot during the day and night time.  I am going to try for 3 months and see how I get on.  I think quality of life is good and as long as I keep up with regulary exercise and a good healthy diet it may do the trick.  I am 61 and I think one gets to the time of ones life that enough is enough.  My husband has agreed with my decision.  2 years ago my Oncologist said to give it a try so I am now doing that.  I dont see anyone anymore which is great as I have been given the all clear.  I am a bit nervous about stopping but its all about QUALITY OF LIFE....

    All the best to all the readers...regards Sue Fielder (Kent)

  • Thank you for replying to my aches and pains...its a good idea writing down how I am feeling. After reading lots of womans stories I;m not doing too badly but I just feel I want to give my body a break from it and to manage not taking Letrozole by following a good healthy diet.  I know the doctors will say to me its upto me.  I will be contacting my doctors to have have them advise me...or phone the McMillian nurses for advise.  They say Letrozole takes quite sometime to get out of your system.

    Best wishes

    Sue F

Reply
  • Thank you for replying to my aches and pains...its a good idea writing down how I am feeling. After reading lots of womans stories I;m not doing too badly but I just feel I want to give my body a break from it and to manage not taking Letrozole by following a good healthy diet.  I know the doctors will say to me its upto me.  I will be contacting my doctors to have have them advise me...or phone the McMillian nurses for advise.  They say Letrozole takes quite sometime to get out of your system.

    Best wishes

    Sue F

Children
  •  

    Hi Sue,

    Welcome to the forum. I am sorry to hear about the problems that you are having with Letrozole. If you have already taken Tamoxifen for 2 years and Letrozole for 5 you have done pretty well. Initially we only had to take these for 5 years, but they are now advising people to take them for 10 in some cases.

    I have had 2 bouts of breast cancer and took Tamoxifen for a year before changing to Letrozole for 6. I finished taking this in July 2017. I had a number of side-effects with both and still have some of the problems that they caused. Do chat with your consultant'oncologist befoere stopping altogether, as they may feel it better to give you one of the other drugs instead.

    Please let us know how you get on. We are always here for you.

    Kind regards,

    Jolamine xx